Propylthiouracil-induced rapidly progressive glomerulonephritis associated with antineutrophil cytoplasmic autoantibodies

Clin Nephrol. 1997 Jul;48(1):41-3.

Abstract

We present a case study of a 52-year-old female patient with hyperthyroidism which had been diagnosed at the age of 35. However, the malfunction of thyroid had been poorly controlled. Thyroid function was returning to normal after the administration of propylthiouracil (PTU) 300 mg/day, however purpura appeared in both lower extremities. Renal function deteriorated rapidly, and the patient was admitted to our hospital. According to the biopsies, leukocytoclastic vasculitis in the skin was apparent, and crescent formation was observed in the glomerulus. Serological examination revealed positive antineutrophil cytoplasmic autoantibodies (ANCA) against proteinase 3 (Pr3) and myeloperoxidase (MPO). Antinuclear autoantibody was positive. After cessation of PTU and administration of prednisolone, the purpura disappeared and ANCA were becoming negative. Renal function recovered gradually. Thyroid function was kept within normal range using iodine solution. Thus, it is strongly suggested that PTU-induced rapidly progressive glomerulonephritis associated with ANCA.

Publication types

  • Case Reports

MeSH terms

  • Antibodies, Antineutrophil Cytoplasmic / immunology*
  • Antithyroid Agents / adverse effects*
  • Antithyroid Agents / therapeutic use
  • Female
  • Glomerulonephritis / chemically induced*
  • Glomerulonephritis / immunology
  • Humans
  • Hyperthyroidism / drug therapy
  • Middle Aged
  • Propylthiouracil / adverse effects*
  • Propylthiouracil / therapeutic use

Substances

  • Antibodies, Antineutrophil Cytoplasmic
  • Antithyroid Agents
  • Propylthiouracil